Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 44, NWS Quad Cities, IA

June 14, 2008Mercer County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 14, 2008, 11:27 AM CDT for Mercer County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2008, 11:27 AM CDT (16:27 UTC)
Expired
Jun 14, 2008, 5:30 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Unknown

County Mercer County, IL

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 141628
FFWDVN
ILC131-142230-
/O.NEW.KDVN.FF.W.0044.080614T1627Z-080614T2230Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 AM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  SOUTHWESTERN MERCER COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 530 PM CDT SATURDAY

* AT 1125 AM CDT...LAW ENFORCEMENT REPORTS THAT THE LEVEE ON POPE 
CREEK HAS FAILED...AND IS CAUSING FLASH FLOODING OF IMMEDIATELY 
SURROUNDING AREAS...INCLUDING THE CITY OF KEITHSBURG.

* AFFECTED LOCATIONS INCLUDE KEITHSBURG

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4108 9095 4109 9096 4111 9096 4114 9099
      4115 9099 4118 9084 4113 9085 4107 9086

$$

JAZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:28 AM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jun 14, 3:28 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CDT SAT JUN 14 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING BROAD CYCLONIC FLOW ACRS MUCH OF
THE UPPER MIDWEST WITH LIGHT SOUTH-SOUTHWEST FLOW BEING INDUCED
OVER MUCH OF IA INTO NORTHWEST IL. SFC PRESSURE FALLS WERE
INCREASING ACRS THE EASTERN DAKOTAS...INTO MN IN VCNTY OF MAIN SFC
TROF AND WEAK LOW IN FAR SOUTHEAST MANITOBA. UPPER 50 TO LOW 60 SFC
DPT POOL WAS LOCATED OVER THE SOUTHEAST PLAINS...SOUTHERN 3/4S OF
MO AND SOUTH HALF OF IL. ALOFT...W/V IMAGERY WAS INDICATING A FEW
UPSTREAM WAVES OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. SOME
MORNING GROUND FOG POSSIBLE THROUGH 8 AM...ESPECIALLY IN THE
SOUTHERN CWA.

&&

.SHORT TERM...TODAY AND TONIGHT...MOST OF THE SHORT RANGE MODELS
SUGGEST INCREASING RETURN FLOW TODAY IN THE LLVLS AROUND SOUTHEAST
MO/OH RVR VALLEY RIDGE...WITH MOISTURE CONVERGENCE AND TAP INTO THE
SOUTHERN SFC DPT POOL LEADING TO CAPES OF 1500 TO OVER 2K J/KG ACRS
MUCH OF THE NORTH HALF OF IA THIS AFTERNOON WITH SFC TEMPS CLIMBING
AT LEAST INTO THE LOW TO MID 80S SOUTHERN UNDER EDGE OF MID LEVEL
COOL POOL. ACTUALLY PREFER THE NAM LLVL THTA-E ADVECTION AND
CONVERGENT SWATH SOLUTIONS/INDICATORS OVER MUCH OF NORTH CENTRAL IA
LATE THIS AFTERNOON...AND AS UPSTREAM VORT OVER THE NORTHERN ROCKIES
PROPAGATES DOWN AND ALONG THE REGION BY LATE THIS AFTERNOON...EXPECT
SCTRD CONVECTION TO DEVELOP IN HEATING OF LATE AFTERNOON IN NORTH
CENTRAL IA AND POSSIBLY INTO THE NORTHWESTERN PART OF THE DVN CWA
AFTER 20-21Z. EVEN UPSTREAM ACTIVITY OVER NORTHWEST AND NORTH
CENTRAL IA AND SOUTHERN MN MAY FEED RATHER QUICKLY INTO THE NORTH
HALF OF THE DVN CWA THIS EVENING IN QUICK/PROGRESSIVE WEST-
NORTHWESTERLY MID AND UPPER LEVEL FLOW PATTERN. PROJECTED LOW TO MID
LEVEL SHEAR PATTERNS AND INSTABILITY/BUOYANCY SUPPORT THE THREAT
FOR LARGE HAIL AND DAMAGING WINDS...AND SPC DAY 1 SLIGHT RISK AREA
LOOKS ON TARGET. WILL BANK ON SPEED OF STORMS/STORM CLUSTERS WITH
MOMENTUM AIDED BY INHERENT LLVL COLD POOL...AND LOWER PW/S ON
FCST SOUNDINGS TO KEEP POTENTIAL FOR HEAVY PRECIP IN CHECK AND THUS
NO NEED FOR A FLASH FLOOD WATCH AT THIS TIME. BUT AREAS THAT
RECEIVE REPEATED ACTIVITY COULD STILL SEE SEVERAL TENTHS OF AN
INCH...AND AREAS MOST LIKELY ARE IN THE HARD HIT NORTHWESTERN TO
NORTHERN THIRD OF THE DVN CWA...OR EVEN AREAS NORTH OF THE I80
CORRIDOR. WILL UP POPS IN THE NORTHWEST THIS AFTERNOON...AS WELL AS
NORTH OF I80 AFTER 00Z.

AS FOR TEMPS...HEATING AND MIXING SUGGEST WIDESPREAD HIGHS IN THE LOW
TO MID 80S...WITH SOME UPPER 80S POSSIBLE. LOWS TONIGHT IN THE LOW TO
MID 60S...WITH THE NORTHWEST POSSIBLY DIPPING INTO THE UPPER 50S.
..12..

.LONG TERM...SUNDAY THROUGH NEXT SATURDAY...
THIS PERIOD WILL SEE ACTIVE WEATHER SUNDAY AND SUNDAY
NIGHT...FOLLOWED BY SEVERAL DAYS OF MUCH COOLER AND COMPARATIVELY
QUIET WEATHER.  SUNDAY WILL SEE DECENT DYNAMICS IN NORTHWEST
FLOW...AND WITH ATMOSPHERIC MOISTURE LEVELS EXPECTED TO BE NEAR
SEASONAL NORMS FOR JUNE...1.20 TO 1.5 PW/S...ANOTHER ROUND OF ACTIVE
SHOWERS AND THUNDERSTORMS APPEARS LIKELY.  THE MAIN FORCING IS
EXPECTED TO CORRESPOND WITH THE DIURNAL MAX...WITH STORMS ROLLING
THROUGH DURING THE LATE AFTERNOON AND EVENING HOURS. A FLASH FLOOD
WATCH MAY BE REQUIRED FOR THIS PERIOD AS GUIDANCE VALUES ARE VERY
LOW ACROSS THE CWA...ESPECIALLY NORTHWEST.  SEVERE STORMS LOOK
POSSIBLE...BUT THE MAIN FOCUS FOR THIS MAY BE FARTHER SOUTHWEST
WHERE HIGHER CAPES ARE FORECAST.

SUNDAY NIGHT A SEASONALLY STRONG COLD FRONT ARRIVES...ENDING THE
STORMS AND USHERING IN PLEASANT AIR.  THE FORECAST LOOKS RATHER
QUIET INTO MID WEEK BEFORE RETURN FLOW NOSES INTO THE MIDWEST ALONG
WITH POSSIBLE STORMS LATE WEEK.    ..ERVIN..

&&

.AVIATION...
SOME MORNING IFR TO MVFR FOG/GROUND FOG POSSIBLE THROUGH 14Z
ESPECIALLY AT BRL...OTHERWISE EXPECT VFR DAY THROUGH 00Z WITH
INCREASING SOUTHWEST BREEZE GUSTING TO OVER 20 KTS BY 17Z FROM 220-
240 DEGREES. SOME SCTRD TO BKN CU AT 3-5K FT POSSIBLE AT CID AND DBQ
AFTER 18Z. SCTRD STORMS WILL BECOME MORE LIKELY IN THE VCNTY OF THE
CID TERMINAL AFTER 21Z...AND AT DBQ AND MLI AFTER 00Z.    ..12..

&&

.HYDROLOGY...
MAJOR TO RECORD FLOODING IS ONGOING ON ALMOST ALL RIVERS AND FORECAST
TO CONTINUE FOR MUCH OF THE OUTLOOK AREA RIVERS NEXT SEVERAL DAYS.
RECORD FLOODING IS NOW FORECAST FOR GLADSTONE LD 18 AND BURLINGTON
ON THE MISSISSIPPI RIVER. THE WEEKEND QPF MAY ALTER SOME OF THESE
FORECASTS...BUT IT IS UNCLEAR HOW MUCH IMPACT IT WILL HAVE.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/ERVIN
Hazardous weather outlook, Jun 14, 4:49 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT SAT JUN 14 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH BUILDING
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS IN PORTIONS OF NORTH
CENTRAL AND NORTHEAST IOWA BY LATE THIS AFTERNOON. THESE STORMS WILL
THEN LOOK TO MOVE SOUTHEAST AND IMPACT AREAS ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR THIS EVENING AND INTO THE OVERNIGHT. WIND
SHEAR IN THE ATMOSPHERE COMBINED WITH AFTERNOON HEATING AND
INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO POSSIBLY PRODUCE
SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.

THE BEST CHANCE FOR THESE STRONG TO SEVERE STORMS THIS AFTERNOON WILL
BE ALONG AND NORTH OF A LINE FROM WEST OF IOWA CITY...TO DUBUQUE
AFTER 3 PM. TONIGHT...THERE WILL BE THE CHANCE FOR SCATTERED STRONG
TO SEVERE STORMS ALONG AND NORTH OF INTERSTATE 80 THROUGH 11 PM.

GENERAL RAINFALL AMOUNTS FROM THESE STORMS ARE NOT EXPECTED TO BE
SUBSTANTIAL...BUT A FEW AREAS THAT RECEIVE REPEATED STORM ACTIVITY
LATE THIS AFTERNOON AND EVENING MAY GET UP TO A HALF INCH OF
RAINFALL.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 80 FOR LATE
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY. A COLD FRONT WILL
SWEEP THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
SUNDAY.  THUNDERSTORMS ARE LIKELY TO FORM ACROSS THE AREA DURING THE
AFTERNOON...AND QUICKLY MOVE SOUTHEAST INTO ILLINOIS.  SOME OF THESE
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY
BRIEF HEAVY RAIN.  ANY LOCALIZED HEAVY RAIN TOTALS OVER 1 INCH MAY
CAUSE FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY
NORTH OF INTERSTATE 80.

12/ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:01 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island44 min
Jun 14, 6:45 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island45 min

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.